Alert archive / Mississippi / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 218, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 23, 1997, 2:29 PM CDT for George County, Mississippi. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 1997, 2:29 PM CDT (19:29 UTC)
- Expired
- Jul 23, 1997, 3:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County George County, MS
The radar
The Mobile radar (KMOB), 44 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2879 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 231930 SVRMOB MSC039-232030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 229 PM CDT WED JUL 23 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 330 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST MISSISSIPPI ...GEORGE COUNTY AT 227 PM CDT...NATIONAL WEATHER SERVICE RADAR IN MOBILE INDICATED A SEVERE THUNDERSTORM MOVING INTO THE NORTHWEST PART OF GEORGE COUNTY MISSISSIPPI FROM THE WEST. THIS STORM WAS MOVING SOUTHEAST AT 5 MPH AND WILL BE AFFECTING AREAS FROM BENDALE TO TO MERRILL DURING THE NEXTR HOUR. DAMAGING WINDS...LARGE HAIL AND DANGEROUS LIGHTNING WILL BE THE MAIN THREAT WITH THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:59 AM CDT, 11 hours 30 minutes earlier.
Area forecast discussion, Jul 23, 2:59 AM CDT, 11 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 259 AM CDT WED JUL 23 1997 GOOD BYE...DANNY KMOB-88D IS ECHO FREE THIS MORNING FOR THE FIRST TIME IN ABOUT A WEEK...A GREAT SIGHT TO SEE. REMNANTS OF DANNY EAST OF BHM NEAR AL/GA BORDER EARLY THIS MORNING. SHOULD CONTINUE SLOW EAST/NORTHEAST MOVEMENT. FCST AREA TO BECOME UNDER INFLUENCE OF MORE TYPICAL SUMMERTIME PATTERN. MODELS INDICATE SFC HIGH PRESSURE OFF SOUTHEAST COAST TO CONTINUE RIDGING ACROSS GULF AND SOUTHEAST COASTAL AREAS THIS PERIOD. WEAK TROPICAL WAVE OVER SOUTHEASTERN GULF EARLY THIS MORNING WILL HAVE TO BE WATCHED AS IT MOVES WEST OVER THE NEXT COUPLE OF DAYS WITH UPPER RIDGE BECOMING MORE ESTABLISHED OVER SOUTHEASTERN US AND GULF...AND UPPER TROF THAT IS SLOWLY BUT SURELY LIFTING DANNY OUT MOVES EAST OVER NORTHEASTERN STATES. LOLVL FLOW WILL BE W/SW THIS PERIOD...WITH MID/UPPER FLOW MORE NW AS UPPER RIDGE BUILDS JUST WEST OF FCST AREA. WITH LOLVL SOUTHWEST FLOW...EXPECT WEAK SEABREEZE TO TRY TO DEVELOP...BUT WILL NOT MAKE IT VERY FAR INLAND WITH MORE NORTHERLY COMPONENT ALOFT. AS WAS THE CASE YESTERDAY...SHRAS/TSRAS MORE CONCENTRATED CLOSER TO THE COAST. PWS OVER THE AREA 1.75 TO 2 INCHES SO SOME LOCALLY HEAVY RAINFALL CONTINUES TO BE A POSSIBILITY. OVERALL THOUGH...1000-500 MB RHS DECREASING OVER THE AREA THIS FCST PERIOD. FWC GUIDANCE HAS PRETTY MUCH BEEN RIGHT ON THE MONEY...ONLY MINOR ADJUSTMENTS. OVER THE MARINE AREA...SW WINDS 10 TO 15 KNOTS EXPECTED TO CONTINUE THIS PERIOD...SEAS GENERALLY AROUND 2 FEET. MOB 92/74/93/74 4242 PNS 90/76/91/76 4242 DTS 90/75/90/76 4242 EVR 92/74/93/72 4242 12
Nearby
Severe Thunderstorm Warnings in Mississippi, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.